MAUDE Adverse Event Report: CORCYM S.R.L. OPTIFORM PROSTHETIC MITRAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

CORCYM S.R.L. OPTIFORM PROSTHETIC MITRAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/14/2025
Type of Reportable Event Serious Injury
Event or Problem Description
The manufacturer was informed of a leaflet breakage occurred on (b)(6) 2025, while implanting a carbomedics optiform mitral mechanical valve f7-029.The damaged prosthesis was removed from the patient and replaced with another prosthesis of the same model and size.Reportedly the patient was not affected because of the event and the procedure was completed with a good patient's outcome.
 
Additional Manufacturer Narrative
The manufacturing and material records for the device involved in this event, as they pertain to the reported issue, were retrieved and reviewed by the manufacturer¿s quality engineering.The results confirmed that this prosthesis satisfied all required material, visual, and performance standards at the time of manufacture and release.The manufacturer is following up to gather further information concerning the circumstances surrounding the event.A follow up report will be submitted upon receipt of any new information or at the completion of the investigation.
 
Event or Problem Description
The manufacturer was informed of a leaflet breakage occurred on (b)(6) 2025, while implanting a carbomedics optiform mitral mechanical valve f7-029.Reportedly, during a mitral valve replacement via full sternotomy, one of the valve's leaflets fractured following the parachuting maneuver and while the prosthesis was being sutured into place.It was also confirmed that a rotator was used to rotate the prosthesis.The damaged mechanical valve was removed from the patient and replaced with another prosthesis of the same model and size.As reported, the patient was not affected because of the event and the procedure was completed with a good patient's outcome.The broken prosthesis was returned to the manufacturer for investigation and it was received on 30 april 2025.
 
Additional Manufacturer Narrative
Updated sections: a2, a3a, b4, b5, g3, g6, h2, h3, h6, h11.Corrected fields: h6.The returned device was received inside its original plastic jar in dry conditions.The valve was found detached from the holder and with a fractured leaflet loose in the jar.The broken leaflet was visibly missing some fragments, though a small portion fit perfectly with the main piece.The suture ring appeared intact without damage and with some visible stitches.After formalin decontamination and hypochlorite treatment, the sewing cuff of the returned valve was removed to identify the serial number, and its position, allowing a correct traceability of the prosthesis and its components.The undamaged leaflet corresponds to the right leaflet, while the left leaflet was fractured at the level of the back ear, with signs of damages on the front ear.Examination of the fractured surface under varying magnifications revealed no harmful voids, inclusions, or other manufacturing or material-related defects that could have contributed to the leaflet's failure.Analysis of the fracture line indicated that the propagation began at the ear and extended toward the middle of the central edge.Microscope pictures of the back ear revealed damaged areas in two distinct positions.At one location, a scratched area was visible on the surface of a chipped section of pyrolytic carbon, while at the other location, the morphology exhibited scratch marks on an intact pyrolytic carbon surface.Detailed imaging of these areas was performed using a scanning electron microscope (sem), with additional analysis conducted via energy dispersive x-ray spectroscopy (eds).Imaging analysis confirmed that the fracture originated at the contact interface between the ears and the pivots.The fracture exhibited a morphology consistent with patterns documented in the literature and in cases associated with mishandling.Typically, such leaflet fractures result from excessive force applied to the outflow surface near the pivot, leading to brittle failure of the pyrolite carbon-coated leaflet.In this case, the fracture originating at the left back ear can be confidently attributed to over-rotation.The chipped area on the left front pivot also appears to result from pressure caused by over-rotation, although the damage in this region was less severe.The combined effects of over-rotation and torsional stress caused the left front ear to dislodge, leaving behind characteristic marks identified as 'escaping scratches.' it is reasonable to conclude that the failure of the leaflet (on the posterior side) and the pivot (on the anterior side) occurred almost simultaneously.In summary, based on the examination of the returned carbomedics prosthesis, it is possible to conclude that a load exceeding the ultimate strength of the pyrolytic carbon was inadvertently applied to the leaflet during handling of the device during implantation.This caused local overloading of the component, ultimately resulting in the leaflet's breakage and escape.It should be noted that the analysis of the manufacturing records, which included the review of the x-ray performed to exclude voids, flaws, and irregularities in the internal structure of the leaflet and the review of the proof function tests performed on the separate leaflets and on the valve assembly which are followed by dye liquid penetrant inspection with the aim to detect any possible component failures, confirmed that the involved prosthesis satisfied all material, dimensional and performance requirements at the time of manufacture and release.Furthermore, no manufacturing or material-related defects were identified in the returned prosthesis, thereby ruling out quality issues as a contributing factor in the leaflet failure.

Brand Name
OPTIFORM PROSTHETIC MITRAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
CORCYM S.R.L.
via per crescentino sn
saluggia, vc
Manufacturer (Section G)
CORCYM S.R.L.
via per crescentino sn
saluggia, vc
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby V5J 5-M1
CA   V5J 5M1
MDR Report Key22028436
Report Number3005687633-2025-00113
Device Sequence Number15481884
Product Code LWQ
UDI-Device Identifier08022057012869
UDI-Public(01)08022057012869(240)F7-029(17)290504
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P900060S019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCPHV
Device Catalogue NumberF7-029
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2025
Supplement Date Received by Manufacturer05/16/2025
Initial Report FDA Received Date05/15/2025
Supplement Report FDA Received Date06/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/04/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexMale